Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 24, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 24, 2021, 5:11 PM EDT for Berkeley County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 5:11 PM EDT (21:11 UTC)
Expired
Aug 24, 2021, 5:45 PM EDT
In force
34 min
Issued by
NWS Charleston, SC
Hail
0.75 in
Wind
55

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 141 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS82 KCHS 242111
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
511 PM EDT Tue Aug 24 2021

SCZ045-242145-
Inland Berkeley-
511 PM EDT Tue Aug 24 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY... 	

At 510 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jamestown, or 17 miles east of Moncks
Corner. This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely.

Some locations in the path of this storm include...
Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3338 7981 3337 7980 3338 7979 3332 7974
      3332 7970 3330 7966 3330 7964 3327 7956
      3308 7968 3322 7998 3339 7983
TIME...MOT...LOC 2110Z 012DEG 4KT 3329 7971 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

Adam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 24, 4:22 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 24, 4:22 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
422 PM EDT Tue Aug 24 2021

.SYNOPSIS...
A broad area of low pressure will develop over the near shore
waters off the Georgia and South Carolina coast today. This low
will drift west across the region tonight into Wednesday
morning. Atlantic high pressure will build towards the region
late this week, then prevail into next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Radar returns from KCLX show scattered showers and
thunderstorms throughout the forecast area. These will continue
into the evening but dissipate after nightfall.

A fairly complicated forecast is in store for the overnight. At
the surface MSAS is analyzing a trough along the SC and GA
coast. Aloft, mid- level water vapor imagery shows a TUTT east
of Florida in addition to an inverted trough just off the SC and
GA coast. Through much of the day showers and thunderstorms
have been plentiful well offshore in association with this
inverted trough. As the TUTT continues its west northwestward
progression towards Florida, the inverted trough will be pushed
westward and towards the forecast area. Nearly all guidance has
been consistent in showing numerous showers and thunderstorms
forming in the offshore waters late evening, before moving
inland late tonight into the early morning hours.

There is the potential for heavy rain, especially over the
Charleston Tri-County. While 12Z guidance has come down a tad
in QPF in comparison to earlier runs, the consistency between
different models and model runs is cause for concern. Soil
saturation is over 90% in most of the Charleston Tri-County
area, leading to a higher than average risk of minor flooding
with any heavy rainfall. PWATs are forecast to be just over 2
inches in addition to CAPE values around 1000 to 1500 J/kg.
Numerous to widespread showers and thunderstorms should develop.
The potential for heavy rainfall and minor flooding is outlined
in the HWO.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: The mid-levels in the morning will consist of weak
ridging over our area, while areas of high pressure prevail far to
our east and west. Additionally, a low will be over the Bahamas. The
low is forecasted to move over FL into the night, causing the ridge
to weaken a bit. At the surface in the morning, a trough will be to
our west with high pressure in the Atlantic. The trough will be
pushed further to the west with time as the high approaches from the
east. Abundant moisture will be in place across our area, with a
band of PWATs peaking in the 2-2.25" range. This is around the 90%
mark for CHS sounding climatology per the SPC. Though, the NAEFS
seems less impressed, barely having us in the 1-2 standard deviation
range for part of the day. Either way, there will be moisture in
place. Both the synoptic models and the HREF indicate
showers/thunderstorms will be ongoing at the start of the day,
especially along the coast. The expectation is for them to gradually
move inland into the afternoon, which much of the focus being far
inland. While there is the potential for locally heavy rainfall the
could prompt flood advisories, the models seem to vary quite a bit
on the QPF amounts, the placement of the highest amounts, and the
timing. For this reason, we kept the POPs and QPF broad, with the
details getting ironed out with the overnight forecast. The overall
severe risk is low due to the moisture limiting the DCAPEs. The
convection will move out of our area in the evening, while
dissipating. Overnight should be mainly dry. Temperatures will be
near normal.

Thursday and Friday: Mid-level ridging overhead on Thursday will
give way to high pressure building in from the Atlantic on Friday.
The surface pattern will reflect this somewhat with troughing to our
west, getting pushed away as high pressure move in from the
Atlantic. Moisture doesn't look quite as impressive as previous
days. But the models still vary quite a bit on the precipitation
potential each afternoon/evening. Given numerous variables regarding
this along with the timing/location, the best approach with this
package was to run with the forecast blends for now, and let the
details get ironed out more with future forecasts. Temperatures may
actually be slightly above normal, assuming rainfall isn't too
widespread.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A ridge will be over the Southeast U.S. this weekend, then gradually
weaken next week. The WPC surface forecast has high pressure to our
north most of the time, with periods of troughing inland. The
forecast reflects the NBM, which is chance POPs at times/locations
each afternoon for our area with temperatures perhaps rising a few
degrees above normal.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
KCHS and KJZI are both fluctuating between VFR and MVFR to begin
the 18Z TAF period. This will continue into this evening as
showers and thunderstorms develop within the vicinity of both
terminals. KSAV should remain VFR, however a brief moment of
MVFR with a passing shower or thunderstorm cannot be ruled out.
Overnight a rather tricky forecast and have leaned towards a
more pessimistic forecast. Numerous showers and thunderstorms
are forecast to form over the adjacent coastal waters and work
their way inland late tonight and into early tomorrow morning,
especially around KCHS and KJZI. MVFR ceilings may linger into
the morning hours tomorrow, possibly into late morning.

Extended Aviation Outlook: Flight restrictions are possible with
scattered showers and thunderstorms mainly in the
afternoon/evening.

&&

.MARINE...
Broad low pressure will push onshore tonight, bringing southwest
winds 10 to 15 knots. Seas are forecast to range between 2-4
ft. Numerous to widespread showers and thunderstorms are
forecast to develop over the marine zones tonight. Some of these
storms may produce strong wind gusts and frequent cloud to
water lightning.

Extended Marine: Atlantic high pressure will build towards the
region late this week, likely moving inland this weekend. On
Thursday, seas are forecasted to build due to an incoming SE swell.
Seas are expected to peak in the 5-6 ft range across the GA waters
beyond 20 nm Thursday night into early Friday, so a Small Craft
Advisory may be needed for this zone. Seas gradually subside Friday
into the weekend.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...CPM
SHORT TERM...
LONG TERM...
AVIATION...CPM
MARINE...CPM
Hazardous weather outlook, Aug 24, 3:38 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
338 PM EDT Tue Aug 24 2021

AMZ330-350-352-354-374-251945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
338 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-251945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
338 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall and Flooding: Numerous to widespread showers and
scattered thunderstorms are forecast to develop off the Georgia and
South Carolina coast this evening. These storms are expected to
drift onshore tonight. The environment may support periods of
torrential downpours with excessive rainfall rates, especially across
portions of the South Carolina Lowcountry. The heavy rainfall may
result in flooding of urban and low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
forecast to track from the South Carolina Coast west across the
inland counties of South Carolina and Georgia on Wednesday. Periods
of heavy downpours may accompany these showers and thunderstorms,
possibly resulting in some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 24, 3:23 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     MARINE TSTM WIND 2 ENE TYBEE ISLAND      32.01N  80.81W
08/24/2021  M40 MPH          AMZ352             GA   MESONET

            SAVANNAH ENTRANCE LIGHT WEATHERFLOW SITE REPORTED A
            GUST OF 35 KT FROM A THUNDERSTORM OUTFLOW.

&&

EVENT NUMBER CHS2100594

RJB
Special weather statement, Aug 24, 3:42 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Tue Aug 24 2021

SCZ043-242015-
Inland Colleton-
342 PM EDT Tue Aug 24 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 342 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 15 miles west of Saint George,
moving southwest at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Colleton, Smoaks, Lodge, Williams, Islandton, Ruffin, Padgetts and
Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3317 8075 3303 8062 3286 8093 3304 8106
      3310 8095 3310 8093 3306 8090 3309 8088
      3313 8089 3318 8079
TIME...MOT...LOC 1942Z 062DEG 12KT 3310 8082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 24, 4:54 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
454 PM EDT Tue Aug 24 2021

SCZ042-047-242115-
Inland Jasper-Hampton-
454 PM EDT Tue Aug 24 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 449 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Varnville, or near Hampton, moving southwest
at 20 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Estill, Luray,
Crocketville, Lena and Cummings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3291 8099 3288 8095 3285 8092 3262 8102
      3275 8130 3297 8111
TIME...MOT...LOC 2049Z 031DEG 15KT 3286 8105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Aug 24, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
511 PM EDT Tue Aug 24 2021

SCZ045-242145-
Inland Berkeley-
511 PM EDT Tue Aug 24 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 510 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jamestown, or 17 miles east of Moncks
Corner. This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3338 7981 3337 7980 3338 7979 3332 7974
      3332 7970 3330 7966 3330 7964 3327 7956
      3308 7968 3322 7998 3339 7983
TIME...MOT...LOC 2110Z 012DEG 4KT 3329 7971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Adam

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:42 PM EDTSpecial Weather StatementCHSColleton33 min
Aug 24, 4:54 PM EDTSpecial Weather StatementCHSHampton21 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.